Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 348, NWS Springfield, MO

October 17, 1996Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 17, 1996, 2:45 PM CDT for Phelps County, Missouri. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 17, 1996, 2:45 PM CDT (19:45 UTC)
Expired
Oct 17, 1996, 3:30 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Phelps County, MO

What was reported inside it

TimeReportWhereRemark
Oct 17, 2:48 PM CDTHail 0.75St James, MO
Oct 17, 3:10 PM CDTHail 0.88Edgar Springs, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 2:43 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 17, 2:43 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT THU OCT 17 1996

FCST PROBLEM...CHC OF PCPN...TEMP/CLDS.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WERE WORKING ITS WAY ACROSS
SOUTHERN MISSOURI. CURRENT SFC ANALYSIS INDICATED COLD FRONT EXTENDED
FROM JUST EAST OF COLUMBIA...SOUTHWEST TO NEAR BRANSON MISSOURI.
LATEST SAT INDICATED A SOLID CLD DECK ACROSS MOST OF CWA...HOWEVER
SOME SUN NEAR THE MISSOURI...KANSAS...AND OKC BORDER. ALSO SAT INDICATES
A CLEARING TREND BEGINNING TO DEVELOP ACROSS CENTRAL KANSAS...INDICATING
STRONG SUBSIDENCE WORKING ACROSS THE CENTRAL PLAINS. ALSO SOME
SHOWERS WERE ACROSS EASTERN KANSAS AND WESTERN MISSOURI MAINLY
NORTH OF A FT SCOTT AND NEVADA LINE. I BELIEVE THIS WAS CAUSED BY SOME
DAYTIME HEATING IN EASTERN KANSAS WITH COLD AIR ALOFT.
                                                                               EUSING NGM MODEL DUE TO ETA MODEL NOT AVAILABLE. CAA CONTINUES TO WORK
SOUTH BEHIND CD FNT TONIGHT...WITH 0 DEGREE LINE AS FAR SOUTH AS CENTRAL
MISSOURI. HOWEVER...A QUICK WARM UP DEVELOPS AS WAA STARTS FRIDAY NIGHT
INTO THE REGION. COLDEST TEMPERATURES LOOK TO BE TONIGHT INTO TOMORROW
WITH SOME MIDDLE TO UPPER 30S A GOOD BIT ACROSS MOST OF THE CWA...
EXCEPT WHERE SOME CLOUDS MAY INTERFER IN EXT SC MO TONIGHT.

GUIDANCE TEMPERATURES LOOK REASONABLE WITH A LOWS NOT AS COLD AS
LAST RUN OF FWC GUIDANCE.

      THIS EVENING...
SGF...CLOUDY WITH SCATTERED SHOWERS AND THUNDERSTORMS ENDING.
      DECREASING CLOUDS OVERNIGHT WITH A LOW IN THE MIDDLE TO UPPER 30S.
      WINDS NORTHWEST 15 TO 25 MPH EARLY DECREASING TO 5 TO 15 MPH AFT
      MIDNIGHT.

JLN...DECREASING CLOUDS WITH WINDS NORTHWEST 15 TO 25 MPH DECREASING
      TO 5 TO 15 MPH AFT MIDNIGHT. LOWS IN THE LOWER TO MIDDLE 30S.

SGF  BB 036/059 039/065 048 25400

JLN  BB 033/062 043/067 049 25-00

TAGGART

In the hours before

Special weather statement, Oct 17, 1:03 PM CDT, 1 hour 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU OCT 17 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...CHANCE OF THUNDERSTORMS FOR SOUTH CENTRAL MISSOURI...

A STRONG COLD FRONT EXTENDED FROM A LOW PRESSURE SYSTEM OVER SOUTHERN
MINNESOTA AND STRETCHED THROUGH CENTRAL IOWA...WESTERN MISSOURI AND
INTO NORTHERN TEXAS.  THIS FRONT WILL CONTINUE TO PUSH ACROSS THE REGION
FROM WEST TO EAST FOR THE REST OF THIS AFTERNOON.

THERE IS A NARROW BAND OF MOISTURE AHEAD OF THE FRONT THAT COULD
PRODUCE A FEW SHOWERS IN THE SPRINGFIELD AREA. HOWEVER...
POINTS EAST OF SPRINGFIELD WILL HAVE THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS WITH SOME STORMS POSSIBLY BECOMING SEVERE...ESPECIALLY
EAST OF A WEST PLAINS TO SALEM LINE.  THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS AND HAIL...WITH ISOLATED TORNADOES POSSIBLE.

THE COLDEST AIR OF THE SEASON WILL MOVE INTO THE REGION TONIGHT WITH
TEMPERATURES IN THE LOW TO MID 30S FOR FRIDAY MORNING. DUE TO WINDS
IN THE 10 TO 15 MPH RANGE...ONLY LIGHT SCATTERED F\ROST IS EXPECTED.

SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED LATER THIS AFTERNOON FOR
AREAS EAST OF SPRINGFIELD.

SHUMWAY
Special weather statement, Oct 17, 1:42 PM CDT, 1 hour 3 minutes before
MOZ058-070-071-082-083-092-096>098-104>106-180045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 PM CDT THU OCT 17 1996

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH THE EARLY EVENING...
...SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 8 PM CDT...

A STRONG COLD FRONT WAS MOVING THROUGH SOUTHERN MISSOURI THIS AFTERNOON
AND IS EXPECTED TO GENERATE STRONG TO SEVERE THUNDERSTORMS EAST OF A
LINE FROM BRANSON...TO HARTVILLE...TO VIENNA. A LINE OF STRONG
THUNDERSTORMS HAD DEVELOPED FROM NEAR TUSCUMBIA TO LEBANON AND WERE
MOVING EAST. THIS LINE IS EXPECTED TO INTENSIFY AND CONTINUE TO MOVE
THROUGH THE REST OF SOUTH CENTRAL MISSOURI DURING THE AFTERNOON.

A WATCH HAS BEEN ISSUED FOR MUCH OF SOUTH CENTRAL AND SOUTHEAST
MISSOURI THROUGH 8 PM THIS EVENING. THE COUNTIES INCLUDING IN THE WATCH
ARE
MARIES...PHELPS...DENT...SHANNON...OREGON...HOWELL...TEXAS...PULASKI...
WRIGHT...DOUGLAS...OZARK...TANEY.

THE ATMOSPHERE IS VERY UNSTABLE EAST OF THE COLD FRONT...THEREFORE
SPOTTERS SHOULD BE ON NOTICE FOR ACTIVATION.

TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 1:35 PM CDTSevere Thunderstorm WarningSGFPulaski40 min
Oct 17, 1:52 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps53 min
Oct 17, 2:15 PM CDTSevere Thunderstorm WarningSGFPulaski45 min
Oct 17, 3:11 PM CDTSevere Thunderstorm WarningSGFDent64 min
Oct 17, 3:19 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright56 min
Oct 17, 3:59 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark61 min
Oct 17, 4:13 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon62 min
Oct 17, 4:13 PM CDTSevere Thunderstorm WarningSGFDent, Texas62 min
Oct 17, 4:55 PM CDTSevere Thunderstorm WarningSGFHowell50 min
Oct 17, 5:10 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon50 min
Oct 17, 5:57 PM CDTSevere Thunderstorm WarningSGFOregon48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.